Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 192, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2016, 10:16 PM CDT for Campbell County, South Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 10:16 PM CDT (03:16 UTC)
- Expired
- Aug 9, 2016, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Campbell County, SD
The radar
The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:30 PM CDT | TSTM WND DMG | Herreid, SD | REPORTS OF CAMPERS FLIPPED WITH MINOR INJURIES. 1 TRANSPORTED TO HOSPITAL. TIME ESTIMATED. |
| Aug 9, 10:30 PM CDT | TSTM WND DMG | Herreid, SD | REPORTS OF CAMPERS FLIPPED WITH MINOR INJURIES. 1 TRANSPORTED TO HOSPITAL. TIME ESTIMATED. ADDITIONAL REPORTS OF HAY BALES ROLLED, POLE BARN DESTROYED, AND SECTION OF TIN OFF ROOF OF THE SALES BARN. |
| Aug 9, 10:30 PM CDT | TSTM WND GST 56 | 2 N Herreid, SD | HERREID RWIS. |
| Aug 9, 10:50 PM CDT | TSTM WND GST 61 | 2 N Herreid, SD | . |
| Aug 9, 11:09 PM CDT | TSTM WND GST 70 | 1 Sse Artas, SD | PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS53 KABR 100316
SVRABR
SDC021-100400-
/O.NEW.KABR.SV.W.0192.160810T0316Z-160810T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT TUE AUG 9 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 1016 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HERREID...OR 20 MILES WEST OF EUREKA...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ARTAS AROUND 1050 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9976 4577 9974 4579 10016 4594 10016
TIME...MOT...LOC 0316Z 266DEG 16KT 4588 10003
HAIL...1.00IN
WIND...60MPH
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:22 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 9, 9:22 PM CDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
922 PM CDT TUE AUG 9 2016
.UPDATE...
Issued at 922 PM CDT TUE AUG 9 2016
A few storms have developed this evening over north central sd
with many more moving in from northwest sd. Still expect good
coverage of storms through the night along with severe weather
possible. Updated forecast.
UPDATE Issued at 703 PM CDT TUE AUG 9 2016
Adjusted pops and added severe mention through the night across
the cwa.
00z aviation discussion updated below.
&&
.SHORT TERM...(This Evening through Thursday Night)
Issued at 308 PM CDT TUE AUG 9 2016
The unsettled pattern will continue across the area for the next
couple of days. A warm front will be the focus for shower and
thunderstorm activity tonight, with storms expected to develop west
of the CWA by early evening, then spread eastward through the
overnight hours. Deep and low level shear are fairly impressive
along and north of the front, and in association with a 35 to 45
knot low level jet and cape values between 1500-2500 j/kg, should be
enough to result in some of the storms becoming severe, with gusty
winds and large hail being the main threats. The precipitation will
push out of the region early Wednesday morning, then look for
conditions to reset during the day before a cold front approaches
and becomes the focus for thunderstorm development again Wednesday
night into Thursday morning. Deep layer and low level shear are not
as impressive during this time, nor are most unstable cape values.
There will still be a decent low level jet in place, and in
conjunction with the cold front moving through, cannot rule out
another chance for severe weather. Conditions finally begin to quiet
down Thursday night as high pressure moves in behind the exiting
storm system.
Strong WAA will be in place on Wednesday, with highs mainly in the
90s, with a few low 100s possible. Abundant moisture (dewpoints in
the upper 60s to mid 70s) will result in muggy conditions, with
portions of the CWA likely seeing heat indices above 100 degrees.
Therefore, have issued a heat advisory for the part of the CWA where
that is most likely to happen. Slightly cooler air moves back in on
Thursday with highs back down in the 80s.
.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT TUE AUG 9 2016
The 500MB weather map will look like this to start out 12Z
Friday, a high amplitude ridge will be across the west coast up
through British Columbia and a trough will still be across much of
the rest of the nation. The main low will be across southern
Manitoba at 12Z Friday, and slowly shift east across Manitoba on on
Saturday. At the surface the cwa will be in between systems, with
the initial cold front well to our southeast, across southeastern
IA. 850MB temps will still be 16-20C with CAA on north-northwest
winds. 70s will return over eastern SD and west central MN Saturday
as the CAA continues and high pressure builds in at the surface.
Expect the surface high to be directly overhead from roughly 18Z
Saturday to 18Z Sunday.
The 500MB Pacific ridge will build in whole heartedly Sunday. At the
same time, the exiting sfc high will bring a slow return of
southerly winds during the day. The main result will be the slow
rise in temperatures for the start of the next work week, with highs
back above normal, into the mid 90s southwest to mid 80s northeast.
Low pressure over eastern MT and WY Monday afternoon will stretch
from southwestern SD to northeastern ND by daybreak Tuesday. The
main question limiting shower/thunderstorm potential will be limited
moisture during the day Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 703 PM CDT TUE AUG 9 2016
Thunderstorms are expected to develop this evening and move east
into the overnight hours as an upper level low pressure trough
interacts with a surface frontal boundary extending across northern
SD. All terminals are expected to be affected at or in the vicinity
with thunder along with showers. These storms will move east
Wednesday morning with some redevelopment possible late Wednesday
afternoon. Vfr conditions are expected overall, except for with the
showers and thunderstorms.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
Wednesday for SDZ006-010-016>018-033>037-045-048-051.
MN...NONE.
&&
UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...MohrHazardous weather outlook, Aug 9, 4:00 AM CDT, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CDT TUE AUG 9 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA. CONNELLY
In the hours before
Special weather statement, Aug 9, 9:35 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 935 PM CDT TUE AUG 9 2016 SDZ003-004-100300- CORSON SD-CAMPBELL SD- 935 PM CDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND EASTERN CORSON COUNTIES UNTIL 1000 PM CDT/900 PM MDT/... AT 935 PM CDT/835 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POLLOCK...OR 23 MILES NORTHEAST OF MOBRIDGE...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERREID AND POLLOCK. LAT...LON 4594 9992 4575 10016 4580 10040 4594 10040 TIME...MOT...LOC 0235Z 212DEG 22KT 4584 10022 LUECK
Local storm report, Aug 9, 9:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 5 SSE POLLOCK 45.84N 100.24W
08/09/2016 E0.88 INCH CAMPBELL SD TRAINED SPOTTER
.
&&
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:35 PM CDT | Special Weather Statement | ABR | Campbell | 25 min |
| Aug 9, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Aug 9, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Aug 9, 10:53 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 52 min |
| Aug 9, 11:09 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 51 min |
| Aug 9, 11:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Aug 9, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Aug 9, 11:54 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 41 min |
| Aug 10, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Aug 10, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 43 min |
| Aug 10, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 42 min |
| Aug 10, 12:53 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 67 min |
| Aug 10, 1:19 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Walworth | 41 min |
| Aug 10, 1:34 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 56 min |
| Aug 10, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 40 min |
| Aug 10, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 40 min |
| Aug 10, 2:18 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts, Spink | 57 min |
| Aug 10, 2:27 AM CDT | Areal Flood Warning | ABR | Campbell, McPherson | 6 hr |
| Aug 10, 2:40 AM CDT | Tornado Warning | ABR | Marshall, Roberts | 35 min |
| Aug 10, 3:00 AM CDT | Special Weather Statement | ABR | McPherson | 30 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 54 min |
| Aug 10, 3:33 AM CDT | Special Weather Statement | ABR | McPherson | 42 min |
| Aug 10, 4:02 AM CDT | Special Weather Statement | ABR | Brown | 28 min |
| Aug 10, 3:50 PM CDT | Severe Thunderstorm Warning | ABR | Day | 40 min |
| Aug 10, 4:03 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 42 min |
| Aug 10, 4:27 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 48 min |
| Aug 10, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 42 min |
| Aug 10, 4:44 PM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 46 min |
| Aug 10, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 38 min |
| Aug 10, 5:15 PM CDT | Special Weather Statement | ABR | Walworth | 45 min |
| Aug 10, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 11 min |
| Aug 10, 5:37 PM CDT | Flash Flood Warning | ABR | Day | 6 hr |
| Aug 10, 5:44 PM CDT | Special Weather Statement | ABR | Jones | 46 min |
| Aug 10, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 32 min |
| Aug 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 22 min |
| Aug 10, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 45 min |
| Aug 10, 6:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 42 min |
| Aug 10, 6:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 45 min |
| Aug 10, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 17 min |
| Aug 10, 6:39 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 37 min |
| Aug 10, 6:49 PM CDT | Special Weather Statement | ABR | Campbell | 41 min |
| Aug 10, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.